Winter Storm, Caledonia
- When
- November 16, 10:00 AM EST to 7:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A low pressure system traveled along a cold front that moved through New England on the 15th. However, it wasn't until the storm intensified considerably in the Gulf of Maine and over Nova Scotia on the morning of the 16th, that colder air changed rain showers into a steady wet snow in the higher elevations of northern Vermont.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A low pressure system traveled along a cold front that moved through New England on the 15th. However, it wasn't until the storm intensified considerably in the Gulf of Maine and over Nova Scotia on the morning of the 16th, that colder air changed rain showers into a steady wet snow in the higher elevations of northern Vermont. Wet snow continued throughout the day and accumulated 4 to 10 inches in climatologically favored upslope regions before diminishing by evening.
Some specific snowfall totals include; 10 inches in Walden (Caledonia county) 9 inches in Stowe (Lamoille county), 8 inches in Eden (Lamoille county), 7 inches in Jay (Orleans county) and Sutton (Caledonia) with 6 inches in Montgomery (eastern Franklin county), Bolton (eastern Chittenden county), East Albany (Orleans county) and Jeffersonville (Lamoille county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 16, 7:06 AM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
706 AM EST FRI NOV 16 2007
.SYNOPSIS...
RAPIDLY DEEPENDING LOW PRESSURE NEAR BAR HARBOR MAINE EARLY THIS
MORNING...WILL TRACK SLOWLY NORTHWARD INTO THE GULF OF SAINT
LAWRENCE BY THIS EVENING. THIS WILL ALLOW COLDER AIR TO PUSH INTO
THE REGION ON GUSTY NORTH TO NORTHWEST WINDS...AND CHANGE REMAINING
RAIN AND SNOW TO ALL SNOW ACROSS MUCH OF THE AREA THIS MORNING INTO
THIS AFTERNOON. ADDITIONAL ACCUMULATIONS ARE LIKELY...ESPECIALLY
ACROSS THE HIGHER TERRAIN OF THE GREEN MOUNTAINS IN CENTRAL AND
NORTHERN VERMONT. AS THIS SYSTEM PULLS AWAY LATER THIS
EVENING...LINGERING SNOW SHOWERS WILL COME TO AN END...WITH DRY AND
SEASONABLY COOL CONDITIONS EXPECTED BY SATURDAY INTO THE EARLY
PORTIONS OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 434 AM EST FRIDAY
COMPLEX EARLY SEASON STORM CONTINUES TO AFFECT REGION THIS MORNING
WITH WIDESPREAD...ELEVATION DEPENDENT RAIN AND SNOW. LATEST
SYNOPTIC/SFC ANALYSIS SHOWS DEEPENING 989 HPA SFC LOW NEAR KBHB THIS
MORNING LIFTING SLOWLY NORTHEAST AND BECOMING CAPTURED BY DEEP AND
NEGATIVELY TILTED UPPER TROUGH DIGGING ATOP FA. PCPN HAS WAXED AND
WANED OVERNIGHT...THOUGH LATEST RADAR TRENDS/SFC OBS LINING UP
NICELY WITH LATEST MODEL SOLNS...SHOWING REDVELOPMENT OF DEFORMATION
ZONE AND OROGRAPHICALLY ENHANCED PCPN AS SYSTEM LIFTS NORTHWARD
TODAY. BEST MID LVL QG/FGEN FORCING REMAINS JUST EAST OF FA ACROSS
NRN NH/WRN ME TODAY...AND WITH THIS DISPLACEMENT EASTWARD...
SREF/OPERATIONAL QPF FIELDS CONSIDERABLY LESS ACROSS NRN NY TODAY.
WITH THIS THINKING IN MIND...HAVE OPTED TO DISCONTINUE ADVISORIES
ACROSS THE DACKS W/THIS PACKAGE. DESPITE LOWERING 1000-850 HPA
THICKNESS PROFILES TO BELOW 1300 DM BY 12Z ALL AREAS...VALUES ARE
HEAVILY WEIGHTED TOWARDS TEMPS AT 850 HPA...WHERE LATEST MESOSCALE
DATA INDICATES READINGS HAVE DROPPED TO -3 TO -6C FROM CHVLY
WESTWARD. BASED OFF THIS THINKING...AND TAKING REGIONAL SFC T/TD
READINGS INTO ACCT...HAVE ALSO OPTED TO DROP REMAINING ADVSYS ACROSS
CHVLY AND SC VT AS MARGINAL LOWER BNDRY LYR TEMPS AT OR ABOVE
FREEZING SHOULD LIMIT ACCUMULATIONS IN THESE LOCATIONS. SITUATION
MORE COMPLEX ACROSS THE CENTRAL AND NRN MTNS OF VERMONT...WHERE
TYPICAL EARLY SEASON ELEVATIONAL P-TYPE CHALLENGES CONTINUE. DUE TO
COLDER BNDRY LYR TEMPS IN THESE LOCNS...AND GIVEN SUPPORT BY
PROXIMITY OF DEEPER MOISTURE/DEFORMATION ZONE OFFERED BY OPERATIONAL
SOLNS WILL CONTINUE ADVSY/WARNING HEADLINES ACROSS THE WESTERN
SLOPES AND NC/NE VT ACCORDINGLY. INDEED LATEST WV/IR IMAGERY SHOWING
STRONGLY BACKING FLOW AND MID AND UPPER LEVELS...AND FAIRLY DECENT
3HR PRESSURE FALLS ACROSS ERN VT ATTM. AGAIN...DIFFICULTY LIES IN
ELEVATIONAL DEPENDENCY OF P-TYPE. WITH MODELS REMAINING IN DECENT
AGREEMENT...WILL CONTINUE TO OFFER MOST SIGNIFICANT ACCUM AT ELEV
ABV 1000 TO 1500 FT...ESP ACROSS THE WRN SLOPES OF THE NRN GREENS
AND INTO THE HIGHER TERRAIN OF NC/NE VT WHERE A FEW FAVORED LOCALES
SUCH AS JAY PEAK AND BURKE MTN MAY RECEIVE TOTALS IN EXCESS OF 6
INCHES. ELSEWHERE...A GENERAL 1-3 OR 2-4 INCH SNOWFALL EXPECTED BY
LATER THIS AFTERNOON/THIS EVENING. OTHER NOTABLE WX ELEMENT WILL BE
STRONG AND GUSTY NORTH TO NORTHWESTERLY WINDS ACROSS THE ENTIRE
REGION TODAY AS TIGHT SFC PRESS GRADIENT DEVELOPS AS AFOREMENTIONED
DEEPING SFC LOW PULLS SLOWLY NORTHWARD THROUGH MAINE AND INTO THE
CANADIAN MARITIMES LATER TODAY. EXPECTED SUSTAINED SPEEDS BTWN 10-20
MPH WITH GUSTS FROM 30-40 MPH MANY AREAS TODAY...ESP DACKS EASTWARD.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS OF 434 AM EST FRIDAY
ANY LINGERING SNOW SHOWERS SHOULD SLOWLY TAPER OFF ACROSS THE
NORTHERN MOUNTAINS BY THIS EVENING INTO THE OVERNIGHT HOURS AS
DEEPER MOISTURE FIELDS AND SYNOPTIC FORCING LIFT NORTHWARD AND WANE.
GUSTY NORTHWESTERLY WINDS TO CONTINUE HOWEVER AS PRESS GRADIENT
REMAINS FAIRLY TIGHT. DUE TO WELL MIXED BNDRY LYR AND LINGERING
CLOUD COVER...MIN TEMPS TO REMAIN FAIRLY SEASONAL HOWEVER...
GENERALLY IN THE 25 TO 30 DEGREE RANGE.
THEREAFTER...BROAD HIGH PRESSURE AND THE SFC AND ALOFT THEN SLOWLY
BUILDS INTO THE REGION BY SATURDAY INTO SUNDAY ALONG WITH INCREASING
SUNSHINE UNDER WEAKENING SFC WIND FIELDS. LATEST SREF AND
OPERATIONAL SOLNS NOW IN BETTER AGREEMENT ON DRIVING WEAK NORTHERN
STREAM SYSTEM SOUTH OF FA ON SUNDAY...THUS DRY CONDS EXPECTED.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 434 AM EST FRIDAY
FAIR/DRY WX THEN CONTINUES INTO MONDAY/MONDAY NIGHT AS HIGH PRESSURE
PUSHES EAST OF AREA. BY MIDDLE PORTIONS OF NEXT WEEK...INCREASING
WAA AND MOISTURE PUSH FAIRLY QUICKLY BACK INTO REGION AS MORE
PRONOUNCED ENERGY BECOMES FOCUSED ACROSS THE CENTRAL STATES AND
LIFTS NORTH/NORTHEASTWARD TOWARDS REGION. FAIRLY LARGE TIMING/TRACK
DISCREPANCIES AMONG OPERATIONAL GFS/EURO RUNS THIS MORNING IN
REGARDS TO THIS SYSTEM...THOUGH CONFIDENCE INCREASING ON FAIRLY
WIDESPREAD INCLEMENT WX AFFFECTING REGION DURING THE PERIOD...ESP
DURING WED NT INTO TURKEY DAY WHEN ENSEMBLES HAVE HIGHEST THREAT OF
PCPN. INITIAL ANALYSIS WOULD ARGUE FOR INITIAL P-TYPE CONCERNS
ACROSS ERN PORTIONS OF FA...TRANSITIONING TO A MAINLY LIQUID EVENT
BY THURSDAY AS MILDER AIR IS DRAWN NORTHWARD IN ADVANCE OF SFC LOW
AND ATTENDANT FRONTAL SYSTEM.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS THRU 18Z IN SNOW SHWRS OR MIX SNOW/RAIN.
AS LOW PRESSURE MOVES ACROSS NRN MAINE INTO EASTERN CANADA THIS
PM/EVENING...EXPECT CONDITIONS TO GRADUALLY IMPROVE BTWN 18Z TDY AND
12Z SATURDAY. COVERAGE OF SNOW SHWRS WILL SLOWLY DIMINISH...AND BE
CONFINED TO HIR TRRN BY LATER TDY. PREVAILING CIGS WILL BE
MVFR...IMPROVING TO VFR AFTER 00Z SAT. SFC WNDS WILL BE INCREASING
FROM THE NW TO 15 TO 20 KTS WITH GUSTS 25 TO 30 KTS. WINDS WILL
BECOME MORE WESTERLY AFTER 00Z AND DIMINISH A BIT OVERNIGHT.
12Z SATURDAY THROUGH TUESDAY...BRISK CYCLONIC WILL ABATE DURING
SATURDAY AS LOW LIFTS FURTHER NORTH INTO CANADA...WHILE ANY
MOUNTAIN SNOW SHWRS COME TO AN END. OTHERWISE...HIGH PRESSURE AND
FAIR WEATHER WITH VFR CONDITIONS WILL SETTLE OVER THE REGION
SUNDAY THROUGH TUESDAY MORNING. A FRONTAL SYSTEM WILL APPROACH
FROM THE GREAT LAKES LATER TUESDAY...BRINGING A CHANCE OF SHOWERS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
VTZ008-010-018-019.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR VTZ003-
004-006-007-016-017.
NY...NONE.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 435 AM EST FRI NOV 16 2007 NYZ026>031-034-035-087-VTZ001-002-005-009-011-012-170945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- WINDSOR- 435 AM EST FRI NOV 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SNOW OR RAIN SHOWERS ARE LIKELY TODAY. ACCUMULATIONS WILL BE A DUSTING TO 2 INCHES...MAINLY AT ELEVATIONS ABOVE 1000 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. VTZ003-004-006-007-016-017-170945- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-EASTERN FRANKLIN-EASTERN CHITTENDEN- 435 AM EST FRI NOV 16 2007 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. VTZ008-010-018-019-170945- WASHINGTON-ORANGE-EASTERN ADDISON-EASTERN RUTLAND- 435 AM EST FRI NOV 16 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66617, 66618, 66619, 66621, 66622.